California, 2012

Winter Storm and Winter Weather in California, February 28 to 29, 2012

February 28 to 29, 2012 · NWS REV · 3 events in 3 counties and zones

Strong and cold low pressure moved from the Gulf of Alaska on the 28th to the West Coast on the 29th bringing heavy snow and gusty winds to the Sierra and northeast California. Unsettled conditions continued into March 1 as the cold trough slowly moved through the Western CONUS.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong and cold low pressure moved from the Gulf of Alaska on the 28th to the West Coast on the 29th bringing heavy snow and gusty winds to the Sierra and northeast California. Unsettled conditions continued into March 1 as the cold trough slowly moved through the Western CONUS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 28, 3:06 PM PST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 3:06 PM PST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
306 PM PST TUE FEB 28 2012

.SHORT TERM...
ACTIVE WEATHER PATTERN NEXT TWO DAYS AND MODELS ARE IN GOOD
AGREEMENT WITH THE MAIN STORM TONIGHT INTO WEDNESDAY. THEN MORE
NORTHWEST FLOW WITH WEAKER IMPULSES THAT WILL KEEP THE WEATHER
UNSETTLED INTO THURSDAY. POWERFUL PACIFIC STORM TO MOVE INTO
TONIGHT WITH PRECIP ALREADY INTO NORTHWEST CALIFORNIA. MODELS HAVE
TRENDED FASTER AND IF ANYTHING, THEY ARE STILL A BIT TOO SLOW WITH
THE STORM.

EXPECT SNOW TO SPREAD INTO NORTHEAST CALIFORNIA AND THE TAHOE
BASIN BY MIDNIGHT WITH THE HEAVIEST SNOW FROM 1 AM THROUGH NOON
WEDNESDAY. AT THE TIME OF THE HEAVIEST SNOW RATES COULD REACH 2
TO 3 INCHES PER HOUR FOR TAHOE NORTH INTO WESTERN LASSEN COUNTY.
IN ADDITION, 700 MB WINDS WILL REACH 75 KTS BY 12Z SO SIERRA
RIDGES WILL BE GUSTING OVER 100 MPH. EXPECT BLIZZARD CONDITIONS AT
TIMES DURING THE MORNING HOURS FOR TAHOE AND LASSEN, ESPECIALLY
OVER THE HIGHER PASSES. SINCE BLIZZARD CONDITIONS ARE ONLY
EXPECTED FOR A SHORT PERIOD OF TIME FOR THE STORM, WILL NOT
UPGRADE TO BLIZZARD WARNING FOR THAT TIME. BEHIND THE MAIN SYSTEM,
SNOW SHOWERS WILL CONTINUE ALTHOUGH IT WILL NOT BE QUITE AS HEAVY.
STILL, WITH IT CONTINUING INTO THURSDAY AFTERNOON AROUND 4 FEET OF
SNOW IS POSSIBLE NEAR THE SIERRA CREST WITH UP TO 2 FEET LIKELY AT
LAKE LEVEL.

FOR NORTHERN WASHOE AND THE SURPRISE VALLEY, EXPECT SOME SNOW
ALONG THE COLD FRONT AS IT MOVES THROUGH WEDNESDAY MORNING.
NORTHERN WASHOE/SURPRISE VALLEY WILL LIKELY SEE A GOOD 3-6 HOUR
PERIOD OF SNOW THEN OCCASIONAL SNOW SHOWERS WILL CONTINUE BEHIND
IT. WINDS WILL ALSO BE GUSTY WEDNESDAY MORNING WITH BRIEF PERIODS
OF WHITEOUT CONDITIONS POSSIBLE IN THE SNOW ALONG THE COLD FRONT.
TOTAL ACCUMULATIONS OF 5-10 INCHES IN THE SURPRISE VALLEY LOOK
POSSIBLE THROUGH THURSDAY WITH LOCALLY HIGHER AMOUNTS IN THE
HIGHER TERRAIN OF NORTHERN WASHOE COUNTY.

FOR THE WESTERN NEVADA SIERRA FRONT, MODELS DO NOT SHOW MUCH
SPILLOVER FOR THE RENO AREA BUT BELIEVE THIS IS UNDERDONE DUE TO
THE STRONG FLOW, INSTABILITY ALONG THE FRONT, AND STRONG ALBEIT
BRIEF FORCING. NAM SHOWS NOTHING, BUT LOCAL 4-KM WRF FROM THE NAM
AND 8-KM WRF FROM THE GFS SHOW SOME SPILLOVER FROM 10-14Z SO WATER
AMOUNTS OF AROUND A TENTH OF AN INCH SEEM REASONABLE FOR THE
VALLEYS WITH UP TO A QUARTER INCH FOOTHILLS. THIS WOULD BE ROUGHLY
AN INCH OR SNOW FOR THE VALLEY FLOOR WITH 3-4 INCHES IN THE
FOOTHILLS (OF COURSE THIS IS RIGHT AROUND THE MORNING COMMUTE
AGAIN).

STILL, THE MAIN CONCERN FOR THE SIERRA FRONT WILL BE THE WINDS.
CURRENT WIND ADVISORY LOOKS GOOD WITH TWO PULSES, THE FIRST AHEAD
OF THE FRONT EARLY THIS MORNING, THEN THE GRADIENT DRIVEN EVENT
FOR WEDNESDAY AFTERNOON. PEAK GUSTS TO 55 MPH, LOCALLY HIGHER IN
THE WIND PRONE AREAS SUCH AS GALENA. MODELS SUPPORT THIS IDEA WITH
LITTLE IN THE WAY OF ANY DOWNSLOPE SIGNATURE.

FOR THE FALLON-LOVELOCK AREAS, DO NOT EXPECT MUCH PRECIP AT ALL.
THE MAIN CONCERN WILL BE THE WINDS AND IT WILL BE THE GRADIENT
DRIVEN EVENT IN THE AFTERNOON THAT WILL TRIGGER THEM. GUSTS TO 50
MPH LOOK POSSIBLE ALONG WITH SOME BLOWING DUST. NOT SURE HOW LOW
VISIBILITY WILL GET SO DON'T KNOW IF BLOWING DUST ADVISORY IS
NEEDED. STILL, VIS COULD GET DOWN TO 1 MILE AT TIMES WED
AFTERNOON. WHILE IT WILL REMAIN BREEZY THURSDAY AFTERNOON, IT
WON'T BE QUITE AS STRONG AS TOMORROW. SOME SCATTERED SNOW SHOWERS
ARE ALSO POSSIBLY IN THE COLD, UNSTABLE NORTHWEST FLOW ALOFT.

FINALLY, MONO-MINERAL COUNTIES SEEM TO HAVE THE BEST POTENTIAL FOR
STRONG WINDS WEDNESDAY. MODELS ARE A BIT FASTER WITH A JET POSITION
FURTHER SOUTH THAN PREVIOUS RUNS. THEREFORE, THE POTENTIAL DOES NOT
LOOK AS GOOD AS IT DID AT THIS TIME YESTERDAY. HOWEVER, THERE STILL
COULD BE A PERIOD OF HIGH WIND WITH GUSTS TO 65 MPH DURING
WEDNESDAY AFTERNOON. ANY PRECIP WILL BE CONFINED TO NEAR THE
SIERRA CREST WHERE UP TO A FOOT OF SNOW IS POSSIBLE. FURTHER EAST
ONLY ISOLATED TO SCT SNOW SHOWERS ARE LIKELY. WINDS WILL ALSO
DECREASE AND BECOME MORE WEST TO NORTHWEST THURSDAY WITH PEAK
GUSTS 35-40 MPH. WALLMANN

.LONG TERM...FRIDAY THROUGH TUESDAY...
A RIDGE OF HIGH PRESSURE WILL BUILD IN FOR PRECIP-FREE CONDITIONS
THROUGH AT LEAST MONDAY NIGHT FOR ALL BUT THE FAR NORTHERN CWA. ON
TUESDAY, LARGE MODEL DISCREPANCIES POP UP WITH A POSSIBLE GLANCING
BLOW FROM AN UPPER DISTURBANCE MOVING THROUGH THE NORTHWEST CONUS.
IN ANY CASE, AT THIS TIME PRECIP LOOKS LIGHT WITH ANY DISTURBANCE
NEXT TUESDAY-TUESDAY NIGHT. TEMP WISE, HIGHS WILL START OUT WELL
BELOW AVERAGE ON FRIDAY BEFORE MODERATING TO A BIT ABOVE AVERAGE BY
SUNDAY.

AS FAR AS DETAILS, FRIDAY WILL REMAIN CONSIDERABLY BELOW AVERAGE AS
NORTH TO NORTHEAST FLOW ALOFT RULES WITH A MODERATE HIGH BUILDING IN
AT THE SURFACE. SATURDAY AND SUNDAY, HIGHS WILL REBOUND QUICKLY AS A
BUILDING UPPER RIDGE COMBINES WITH MOSTLY SUNNY SKIES TO HELP MODIFY
THE LOW LEVEL COLD AIR.

MONDAY, THE FIRST OF TWO DISTURBANCES FOR THE FIRST HALF OF NEXT
WEEK WILL MOVE INTO THE NORTHWEST CONUS. THIS WILL PUSH THE TAIL END
OF A COLD FRONT INTO FAR NORTHERN NEVADA WHICH COULD POP OFF A FEW
SHOWERS ACROSS THE NORTHERN CWA. TUESDAY, A STRONGER SYSTEM MOVES
INTO THE INTERIOR NORTHWEST. THIS DISTURBANCE/TROUGH IS SHOWING A
DEEPENING TREND IN THE DETERMINISTIC GFS AND THE 00Z GEFS HAS A
RATHER HIGH PROBABILITY OF A TROUGH OVER THE WEST FOR NEXT TUESDAY.
THIS, AND THE FACT THAT THE 12Z EC HAS A RATHER DEEP TROUGH MOVING
THROUGH THE NORTHWEST TUESDAY CONVINCED ME TO RAISE POP A BIT AS IT
IS HARD TO RULE OUT AT LEAST A FEW SHOWERS FOR MOST OF THE CWA GIVEN
THE PROXIMITY OF THE UPPER LEVEL ENERGY. SNYDER
&&

.AVIATION...
SIGNIFICANT AVIATION IMPACTS WILL START TONIGHT WITH THE APPROACH OF
A POTENT STORM SYSTEM. CIGS/VSBYS WILL DETERIORATE WITH SNOW
DEVELOPING LATER THIS EVENING NORTH OF THE TAHOE AREA BEFORE MOVING
INTO THE TAHOE AREA AFTER 29/06Z (10 PM TONIGHT) AND FINALLY NEARING
KMMH BY MID TO LATE WEDNESDAY MORNING. WDSPRD IFR CONDITIONS SHOULD
PERSIST IN THE SIERRA (ESPECIALLY NORTHERN) THROUGH THURSDAY AS
MOIST WESTERLY FLOW CONTINUES UNABATED. KTRK/KTVL WILL FACE
SIGNIFICANT SNOWFALL WITH FAST ACCUMULATION RATES ESPECIALLY LATE
TONIGHT AND WEDNESDAY MORNING (UP TO 2-3 IN/HR).

LOWER CIGS/VSBYS WILL OCCUR EAST OF THE SIERRA AS WELL WEDNESDAY
WITH A COLD FRONT MOVING THROUGH THE I-80 CORRIDOR BY MID MORNING.
AS FAR AS ACCUMULATIONS AT KRNO, PAVEMENT TEMPERATURES WILL REMAIN
IN THE 40S FOR MOST OF TONIGHT AHEAD OF THE FRONT BEFORE FINALLY
FALLING INTO THE LOW TO MID 30S CIRCA 15Z (7 AM) WEDNESDAY AS THE
FRONT BLASTS THROUGH THE TERMINAL AREA. IF SN/+SN PERSISTS THEN A
LIGHT ACCUMULATION IS POSSIBLE BEFORE 19Z (11AM), OTHERWISE ONLY WET
PAVEMENT IS EXPECTED.

AS FAR AS WINDS, GUSTY WINDS WILL DEVELOP AHEAD OF THE COLD FRONT IN
THE LEE OF THE SIERRA WITH GUSTS TO 60 KTS IN WIND PRONE AREAS. FOR
KMMH, WINDS LOOK STRONGEST FROM LATE WEDNESDAY MORNING INTO EARLY
EVENING ALTHO THE BEST SHOT FOR WIND SHEAR MAY BE EARLY WEDNESDAY IF
WINDS CAN FUNNEL OUT OF CONVICT CANYON (S-SSW). FOR THE KRNO AREA
GUSTS SHOULD TOP OUT AROUND 40-45 KTS EXCEPT FOR WIND PRONE AREAS IN
THE FOOTHILLS. SIERRA RIDGE GUSTS AS HIGH AS 100 KTS ARE POSSIBLE
WITH CONSIDERABLE MOUNTAIN WAVE TURBULENCE IN THE LEE OF RANGES FROM
LATE TONIGHT THROUGH MIDDAY WEDNESDAY. MLF/SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     THURSDAY NVZ005.

     HIGH WIND WARNING FROM 7 AM TO 10 PM PST WEDNESDAY NVZ001.

     LAKE WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE
     IN NVZ002.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO NOON PST
     THURSDAY NVZ002.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM PST WEDNESDAY
     NVZ003.

     WIND ADVISORY FROM 9 AM TO 7 PM PST WEDNESDAY NVZ004.

CA...WINTER STORM WARNING FROM 8 PM THIS EVENING TO NOON PST THURSDAY
     CAZ071.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     THURSDAY CAZ070.

     HIGH WIND WARNING FROM 7 AM TO 10 PM PST WEDNESDAY CAZ073.

     LAKE WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE
     IN CAZ072.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO NOON PST
     THURSDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Feb 28, 3:26 PM PST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
326 PM PST TUE FEB 28 2012

CAZ070>073-NVZ001>005-291300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
326 PM PST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THROUGH TONIGHT

A STRONG WINTER STORM WILL MOVE INTO THE REGION TONIGHT INTO
WEDNESDAY. THIS SYSTEM WILL PRODUCE HEAVY SNOW IN THE NORTHERN
SIERRA (FROM THE TAHOE BASIN NORTHWARD) AND IN FAR NORTHWEST
NEVADA. STRONG GUSTY WINDS CAN BE EXPECTED ALONG HIGHWAY 395...
MAINLY FROM THE RENO AREA SOUTHWARD...AS WELL AS OUT INTO MINERAL
COUNTY ESPECIALLY ALONG HIGHWAY 95 NEAR WALKER LAKE.

PLEASE REFER TO THE LATEST WINTER STORM STATEMENT (WWUS45 KREV
RNOWSWREV) FOR ADDITIONAL DETAILS ON THE HEAVY SNOW EXPECTED.
PLEASE REFER TO THE LATEST WIND STATEMENT (WWUS75 KREV RNONPWREV)
FOR INFORMATION ON THE STRONG WINDS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF HEAVY SNOW AND AREAS OF STRONG WINDS WILL CONTINUE
ACROSS MUCH OF THE AREA INTO THURSDAY WITH SIGNIFICANT ACCUMULATIONS
FOR THE SIERRA AND NORTHWEST NEVADA. A BRIEF PERIOD OF ACCUMULATING
SNOW IS EXPECTED ALONG 395 IN WESTERN NEVADA WEDNESDAY MORNING. AN
INCH OF SNOW IS POSSIBLE ON THE VALLEY FLOOR WITH UP TO 3 INCHES
IN THE FOOTHILLS. SLICK ROAD CONDITIONS ARE POSSIBLE DURING THE
MORNING COMMUTE, THEREFORE MOTORISTS SHOULD BE PREPARED FOR A
LONGER COMMUTE THAN USUAL WEDNESDAY MORNING.

HIGH PRESSURE WILL BUILD INTO THE REGION BRINGING MILDER CONDITIONS
BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...WEATHER
SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AND
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN RENO.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Lassen/Eastern Plumas/Eastern Sierra

When
February 28, 9:00 PM PST to February 29, 11:59 PM PST
Where
Lassen/Eastern Plumas/Eastern Sierra forecast zone
Reported by
Mesonet
Coordinates
40.086, -120.650 (the zone’s center; the record gives no point)

A widespread snowfall of 5 to 10 inches fell west of highway 395 (locally up to a foot) with up to several inches east of highway 395. Here are some more specific snowfall totals: 3 SSW Susanville (CoCoRAHS) with 12 inches, 8 inches at the Susanville CO-OP, and 5 to 7 inches along highway 70/89 between Blairsden and Sloat. In addition to heavy snowfall, widespread gusty winds of 35-45 mph occurred with local gusts as high as 64 mph along highway 395 south of Susanville.

Winter Weather, Surprise Valley

When
February 28, 11:00 PM PST to February 29, 7:00 AM PST
Where
Surprise Valley forecast zone
Reported by
COOP Observer
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

Three inches of snow fell in Cedarville during the morning of the 29th, with localized amounts of 3 to 6 inches reported by spotters a few miles north of Cedarville.

Winter Storm, Greater Lake Tahoe Area

When
February 29, 1:00 AM PST to 11:59 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

One to two feet of snow fell along and west of highway 89 with 6 to 12 inches in South Lake Tahoe and east of the Truckee airport with this storm. The bulk of the snow fell on the morning of the 29th. In addition to snow, gusty winds of 35-45 mph (with a gust to 53 mph at the South Lake Tahoe airport at 1253PST) accompanied the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367802, 367864, 367863.